SCIENTIFIC HUB

Follow the evidence.

SCIENTIFIC LITERATURE · MED

Drug-Induced Parkinsonism: Too Many Cooks in the Kitchen.

Cureus · 2023-09-08

DOI: 10.7759/cureus.44896PMID: 37814773

Open accessJournal Article; Case Reports; case-reportOriginal source ↗

Research overview

The text below is the source article’s original abstract under a verified reuse license. cc by

Drug-induced parkinsonism (DIP) is a condition characterized by the development of parkinsonian symptoms as a result of medication use. It is often misdiagnosed and can be challenging to differentiate from Parkinson's disease (PD). In this case presentation, we describe the clinical course of a 64-year-old male who presented with parkinsonian symptoms while using atypical antipsychotics, which was originally misdiagnosed as PD. The case highlights the importance of recognizing the potential iatrogenic effects of medications with antidopaminergic properties, such as antipsychotics and antiepileptic drugs, which are common culprits in causing DIP. We discuss DIP management, long-term impacts, and differentiating DIP from PD through clinical findings and imaging, emphasizing the utility of the (123)I-ioflupane single-photon emission computerized tomography (SPECT) scan in aiding diagnosis. This case serves as a reminder to healthcare providers to remain vigilant in monitoring patients for adverse effects, polypharmacy, and harmful medication interactions.

Scientific assessment

01

Research question

Assess the question within the original study’s scope.

02

Methods & sample

Check the source article for study design and sample details.

03

Key findings

An editorially approved findings summary is not yet published for this record.

04

Limitations

Generalizability, bias and clinical meaning require separate assessment.

Methods, samples and clinical conclusions are not inferred from bibliographic metadata.